Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 140, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2020, 7:27 PM CDT for Brookings County, Lake County, Moody County, South Dakota. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 7:27 PM CDT (00:27 UTC)
- Expired
- Jul 20, 2020, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:30 PM CDT | TSTM WND GST 53 | 4 E Nunda, SD | WIND MEASURED WITH ANEMOMETER 3.5 MILES EAST OF NUNDA. SOME TREE LIMBS ARE DOWN, AND ITEMS LIKE THE GRILL WERE MOVED ACROSS THE YARD. |
| Jul 20, 7:40 PM CDT | TSTM WND DMG | 11 N Colman, SD | LARGE TREE BRANCHES BLOWN DOWN. ALSO DIME SIZED HAIL. |
| Jul 20, 7:55 PM CDT | HAIL 1 | 10 Ssw Aurora, SD | REPORT VIA SOCIAL MEDIA. |
| Jul 20, 7:59 PM CDT | TSTM WND GST 60 | 10 Ssw Aurora, SD | MESONET STATION 224 SD RWIS WARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.7
The text
As transmitted.
017 WUUS53 KFSD 210027 SVRFSD SDC011-079-101-210100- /O.NEW.KFSD.SV.W.0140.200721T0027Z-200721T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 727 PM CDT Mon Jul 20 2020 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Moody County in east central South Dakota... Northeastern Lake County in east central South Dakota... Southern Brookings County in east central South Dakota... * Until 800 PM CDT. * At 727 PM CDT, a severe thunderstorm was located over Nunda, or 10 miles northeast of Madison, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Egan around 755 PM CDT. Flandreau around 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4399 9661 4405 9712 4425 9709 4426 9654 TIME...MOT...LOC 0027Z 276DEG 33KT 4414 9700 HAIL...<.75IN WIND...60MPH $$ SG
2 follow-up statements
376 WWUS53 KFSD 210035 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 735 PM CDT Mon Jul 20 2020 SDC011-079-101-210100- /O.CON.KFSD.SV.W.0140.000000T0000Z-200721T0100Z/ Moody SD-Lake SD-Brookings SD- 735 PM CDT Mon Jul 20 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR NORTHWESTERN MOODY...NORTHEASTERN LAKE AND SOUTHEASTERN BROOKINGS COUNTIES... At 735 PM CDT, a severe thunderstorm was located near Nunda, or 12 miles southwest of Brookings, moving east at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Egan around 755 PM CDT. Flandreau around 800 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4404 9706 4425 9703 4426 9654 4399 9661 TIME...MOT...LOC 0035Z 276DEG 33KT 4413 9689 HAIL...0.88IN WIND...60MPH $$ SG
299
WWUS53 KFSD 210047
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
747 PM CDT Mon Jul 20 2020
SDC011-079-101-210100-
/O.CON.KFSD.SV.W.0140.000000T0000Z-200721T0100Z/
Moody SD-Lake SD-Brookings SD-
747 PM CDT Mon Jul 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN MOODY...NORTHEASTERN LAKE AND SOUTHEASTERN BROOKINGS
COUNTIES...
At 745 PM CDT, a severe thunderstorm was located 9 miles north of
Colman, or 13 miles south of Brookings, moving east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated. At 730 PM, a 53 mph wind gust was measured
by a storm spotter 4 miles east of Nunda.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Egan around 800 PM CDT.
Flandreau around 805 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4403 9699 4425 9697 4426 9654 4399 9661
TIME...MOT...LOC 0045Z 276DEG 30KT 4412 9681
HAIL...0.88IN
WIND...60MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:27 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 20, 6:27 PM CDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 627 PM CDT Mon Jul 20 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 240 PM CDT Mon Jul 20 2020 Focus in the near term portions of the forecast revolve around thunderstorm chances late this afternoon into the evening, some of which may be severe. Have been watching an area of thunderstorms working thru western/central South Dakota thru much of the morning and early afternoon hours in response to ejecting mid level wave. Early afternoon mesoanalysis reveals a largely uncapped or weakly capped environment ahead of this complex characterized by MLCAPE values roughly between 1500-2000 J/kg. Some guidance would suggest this instability may peak at around 2500 J/kg later this afternoon. Additionally, 0-6 km shear values along and west of I-29 reside in the 40-45 kt range, buffered by 30 to 40 kts elsewhere. This would suggest support for maintenance of this cluster as it arrives into our western counties, likely between the 4-6 pm time frame. Forecast soundings from areas west of the James River advertise DCAPE values a couple hundred joules either side of 1000, and given the already upscale/bowing nature of the convection, would support the idea of damaging wind gusts up to 70 mph as the primary risk. If a stronger, and preferably more discrete, updraft can establish, hail to around the size of half dollars may materialize. Storms should outrun the better instability as they move east of the James River and thus would expect a weakening trend toward the I-29 corridor. Depending on any lingering showers/storm activity by the early morning/daybreak hours, could see some low clouds around and/or fog with a saturated boundary layer. Overnight lows in the lower to mid 60s are expected. Boundary will slowly sag south across NW IA Tuesday afternoon and with some remaining instability, could see a few showers or weak thunderstorms pop up near and ahead of it. Wouldn't expect any significant impacts from this activity however. Highs should be within a few degrees either side of today's values, generally upper 70s to mid 80s. .LONG TERM...(Tuesday Night through Monday) Issued at 240 PM CDT Mon Jul 20 2020 A rather muddled extended forecast in terms of precipitation chances with timing differences in the various models regarding disturbances working through the flow. First notable timeframe for perhaps a better focus for chances is Thursday morning with push of warm advection although differences exist in placement of better Theta-E push and low level jet convergence. Another wave lifts thru Thursday night and may provide for another period of enhanced POPs. Upper level ridge amplifies northward by Friday into the weekend which should result in a decrease in any thunderstorm activity, although our region remains close enough to its periphery to allow for some slight chances to remain. What is more certain is a warming trend thru the second half of the week. Temperatures at 850 mb warm back into the mid to upper 20s C which should push high temperatures into the 90s. This, combined with dewpoints back into the 70s, will once again bring heat concerns to the region. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 619 PM CDT Mon Jul 20 2020 Weakening line of thunderstorms moving east along the highway 14 corridor this evening. Could see visibilities briefly reduced to 3 miles in heavier rain. Convective chances this evening are really uncertain. Weak forcing could lead to isolated - scattered activity along and west of the James River. As the evening progresses, could see additional chances for thunderstorms along and east of I-29 after 06Z Tuesday as weak low level warm air advection develops. Confidence in coverage and precise location is not high enough at this point to mention in the TAFs. Models are also hinting at lower MVFR ceilings/fog towards 12Z Tuesday east of I-29. Confidence is low enough at this time to not include a mention in the forecast, but will take a second look at this for the 06Z issuance. If lower ceilings develop Tuesday morning, they are expected to gradually raise through the day giving way to VFR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...BT
Hazardous weather outlook, Jul 20, 12:27 PM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1227 PM CDT Mon Jul 20 2020 SDZ038-039-050-052>054-057>060-063>065-068-211730- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 1227 PM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible from late afternoon thru the evening hours, some of which may be severe. Large hail to the size of half dollars and damaging wind gusts up to 70 mph are possible beneath the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous mid-summer heat is likely Friday and into the weekend, with heat index values above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm this afternoon and evening. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-211730- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 1227 PM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this evening and into the early overnight hours, with a small chance for hail and strong wind gusts beneath the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous mid-summer heat is likely Friday and into the weekend, with heat index values above 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:57 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 33 min |
| Jul 20, 9:34 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 26 min |
| Jul 20, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.